Tennessee, 2014Damaging Winds in Tennessee, April 4, 2014
April 4, 2014 · NWS OHX · 17 events in 10 counties and zones
A QLCS crossed Middle Tennessee during the early morning hours on April 4. Numerous reports of wind damage were received, generally to the south of the I-40 corridor.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $83,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A QLCS crossed Middle Tennessee during the early morning hours on April 4. Numerous reports of wind damage were received, generally to the south of the I-40 corridor. The worst damage was across Rutherford County, where a downburst with winds estimated up to 80 mph caused significant damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 4, 2:53 AM CST, 42 minutes earlier.
Area forecast discussion, Apr 4, 2:53 AM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
353 AM CDT FRI APR 4 2014
.DISCUSSION...
LINE OF STORMS CONTINUES TO PUSH EAST THIS MORNING AHEAD OF APPROACHING
COLD FRONT. SFC LOW NOW WELL UP IN THE UPPER MID-WEST BUT JUICIER
AIR/BETTER INSTABILITY HOLDING DOWN ACROSS NORTH/CENTRAL MS. LINE
NOW BASICALLY IN TWO SEGMENTS AND AREA OF CONCERN LARGELY WITH
STRONG/SEVERE STORMS NORTHERN MS/SOUTHWEST TN. THERMODYNAMIC
STRUCTURE SUCH THAT INSTABILITY/LAPSE RATES ACROSS THE MID-STATE
EXPECTED TO BECOME MORE FAVORABLE TOWARD 12Z....LEAVING REASONABLY
GOOD CHANCE FOR SEVERE STORMS...ESPECIALLY SOUTH/EAST WHERE
SOUTHERN SEGMENT EXPECTED TO BUILD SLOWLY NORTH. LATEST IMAGES
SHOWING PRETTY GOOD MCV TN/MS BORDER VICINITY WHERE ML JET STREAK
PUNCHING IN BUT THIS FEATURE HAS SHOWN SIGNS OF WEAKENING LAST 30
MINUTES AS LINE INTENSIFIES FURTHER SOUTH.
COLD FRONT EXPECTED TO BE EAST OF NASHVILLE BY 18Z...THEN OFF THE
PLATEAU BEFORE 00Z. STRONG/SEVERE STORMS EXPECTED TO WEAKEN BY
MIDDAY AS FRONT EXITS.
SFC/LL HIGH SETS UP LATER TONIGHT AND HOLDS THROUGH SAT NIGHT BUT
INCOMING ML/UL TROUGH EXPECTED TO SPIN UP SFC LOW ACROSS THE WESTERN
GULF...WHICH RIDES UP AXIS RAPIDLY INTO THE MID-STATE LATE SUNDAY
NIGHT. SCT SHOWERS LIKELY TO DEVELOP SUNDAY AFTERNOON...WITH
RAIN/STORMS FILLING IN SUN NIGHT THROUGH MOST OF MON. ISO-SCT
SHOWERS WILL STAY INTO THE PICTURE INTO EARLY WED AS STRONG UPPER
JET CARVES OUT DEEP TROUGH WHICH TAKES UNTIL LATE WED TO MOVE OFF
THE ATLANTIC COAST.
DRY CONDITIONS ARE EXPECTED LATE WEEK BEHIND EXITING TROUGH AXIS.
&&
.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE 69 41 60 40 / 70 05 0 0
CLARKSVILLE 66 38 58 36 / 50 05 0 0
CROSSVILLE 68 37 58 37 / 90 05 0 0
COLUMBIA 70 40 61 40 / 60 05 0 10
LAWRENCEBURG 71 41 62 42 / 60 05 0 10
WAVERLY 67 39 60 38 / 40 05 0 0
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
07
Hazardous weather outlook, Apr 3, 1:42 PM CST, 13 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
242 PM CDT THU APR 3 2014
TNZ005>011-023>034-056>066-075-077>080-093>095-041945-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
242 PM CDT THU APR 3 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
AN INTENSE SPRING STORM SYSTEM WILL MOVE ACROSS THE REGION
TONIGHT. A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO
DEVELOP AND REACH THE TENNESSEE RIVER AROUND MIDNIGHT
TONIGHT...THEN RACE ACROSS MIDDLE TENNESSEE BEFORE EXITING THE
AREA FRIDAY MORNING.
THE MAIN THREATS WITH THIS LINE OF STRONG TO SEVERE THUNDERSTORMS
WILL BE DAMAGING WINDS AND LARGE HAIL...BUT A COUPLE OF TORNADOES
CANNOT BE RULED OUT. THE GREATEST LIKELIHOOD FOR SEVERE WEATHER
ASSOCIATED WITH THE SQUALL LINE WILL EXIST WEST OF THE INTERSTATE
65 CORRIDOR...BUT SEVERE STORMS ARE POSSIBLE ACROSS ALL OF MIDDLE
TENNESSEE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
BEHIND THE OVERNIGHT SQUALL LINE...SEVERE THUNDERSTORMS WILL BE
POSSIBLE ALONG THE COLD FRONT AS IT MOVES THROUGH THE AREA. THE MAIN
AREA OF CONCERN FOR DAMAGING WINDS AND LARGE HAIL WILL BE EAST OF
INTERSTATE 65 THROUGH THE NOON HOUR ON FRIDAY.
GUSTY SOUTHWEST WINDS OF 15 TO 30 MPH WITH GUSTS TO 40 MPH ARE
EXPECTED BEHIND THE COLD FRONT ON FRIDAY...AND A WIND ADVISORY MAY
BE NEEDED FOR MUCH OF MIDDLE TENNESSEE.
.SPOTTER INFORMATION STATEMENT...
REPORTS FROM TRAINED WEATHER SPOTTERS WILL LIKELY BE NEEDED
TONIGHT INTO FRIDAY MORNING.
SPOTTERS CAN MAKE REPORTS VIA TWITTER USING HASHTAG #TSPOTTER
TO MAKE A REPORT VIA FACEBOOK GO TO:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NASHVILLE.GOV
SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN
27
In the hours before
Special weather statement, Apr 4, 12:50 AM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
150 AM CDT FRI APR 4 2014
TNZ005-006-040730-
MONTGOMERY-STEWART-
150 AM CDT FRI APR 4 2014
...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY AND STEWART
COUNTIES...
AT 142 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 27 MILES NORTHWEST
OF PEMBROKE TO MURRAY...MOVING SOUTHEAST AT 35 MPH.
SOME LOCATIONS IN THE PATH INCLUDE LAND BETWEEN THE LAKES...BIG
ROCK...DOVER...INDIAN MOUND AND WOODLAWN.
HEAVY RAINFALL AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.
THIS LINE HAS A HISTORY OF PRODUCING RAINFALL RATES OF UP TO AN INCH
PER HOUR. THIS MAY RESULT IN LOCALIZED FLOODING OF FLOOD PRONE URBAN
AND LOW LYING AREAS.
LAT...LON 3667 8785 3664 8784 3665 8719 3663 8716
3637 8760 3637 8771 3633 8781 3633 8789
3635 8794 3635 8798 3644 8807 3650 8806
3653 8804 3666 8808 3668 8807
TB12Special weather statement, Apr 4, 1:31 AM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
231 AM CDT FRI APR 4 2014
TNZ005-006-040815-
MONTGOMERY-STEWART-
231 AM CDT FRI APR 4 2014
...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY AND STEWART
COUNTIES...
AT 228 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PEMBROKE TO 11 MILES
NORTHEAST OF PARIS...MOVING EAST AT 35 MPH.
SOME LOCATIONS IN THE PATH INCLUDE LAND BETWEEN THE LAKES...BIG
ROCK...DOVER...INDIAN MOUND...CUMBERLAND CITY...WOODLAWN...PALMYRA
AND CLARKSVILLE.
HEAVY RAINFALL AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.
LAT...LON 3667 8785 3664 8784 3664 8714 3637 8758
3636 8764 3637 8771 3635 8774 3633 8784
3636 8800 3644 8807 3656 8804 3665 8807
3667 8806 3669 8801
TB12Special weather statement, Apr 4, 2:20 AM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
320 AM CDT FRI APR 4 2014
TNZ005-006-008-023-040900-
HOUSTON-MONTGOMERY-STEWART-SUMNER-
320 AM CDT FRI APR 4 2014
...SIGNIFICANT WEATHER ADVISORY FOR HOUSTON...MONTGOMERY...STEWART
AND SUMNER COUNTIES...
AT 317 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GUTHRIE TO
SPRINGVILLE...MOVING EAST AT 45 MPH.
SOME LOCATIONS IN THE PATH INCLUDE HOUSTON COUNTY AIRPORT...
WOODLAWN...TENNESSEE RIDGE...CLARKSVILLE...CUMBERLAND CITY...ERIN...
PALMYRA...CUNNINGHAM AND MITCHELLVILLE.
HEAVY RAINFALL AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.
LAT...LON 3666 8785 3664 8785 3663 8785 3665 8712
3655 8665 3664 8656 3665 8642 3654 8663
3664 8711 3646 8712 3642 8715 3639 8723
3631 8730 3634 8751 3621 8754 3624 8795
3632 8796 3644 8806 3656 8803 3668 8807
TB12Special weather statement, Apr 4, 2:46 AM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
346 AM CDT FRI APR 4 2014
TNZ056>058-093>095-040945-
GILES-HICKMAN-LAWRENCE-LEWIS-PERRY-WAYNE-
346 AM CDT FRI APR 4 2014
...SIGNIFICANT WEATHER ADVISORY FOR GILES...HICKMAN...LAWRENCE...
LEWIS...PERRY AND WAYNE COUNTIES...
AT 338 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF STRONG THUNDERSTORMS MOVING THROUGH THE SOUTHERN PART OF
WEST TENNESSEE. THIS ACTIVITY WILL MOVE ACROSS THE TENNESSEE RIVER
AFTER 430 AM CDT THIS MORNING. ALSO...NEWLY DEVELOPED STORMS IN
NORTHWEST ALABAMA WILL MOVE NORTHEAST INTO LAWRENCE AND GILES
COUNTIES DURING THE NEXT HALF HOUR.
WINDS 40 TO 50 MPH WILL BE COMMON WITH POSSIBLE STRONGER GUSTS AND
HAIL.
LAT...LON 3501 8799 3529 8799 3539 8803 3541 8798
3546 8805 3552 8798 3562 8804 3585 8796
3580 8785 3584 8772 3591 8770 3595 8756
3599 8753 3596 8720 3573 8723 3559 8735
3554 8729 3544 8730 3543 8717 3499 8715
BOYDThunderstorm Wind, Perry
- When
- April 4, 3:35 AM CST
- Where
- Perry County, 0.4 mi WSW of Pope
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 35.618, -88.007
A tree was blown down across Highway 412 near Beasley Hollow Road and blocked the roadway.
Thunderstorm Wind, Perry
- When
- April 4, 3:45 AM CST
- Where
- Perry County, 2.65 mi NW of Linden
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 35.646, -87.885
Two trees were blown down on Highway 438 near Paw Paw Road northwest of Linden.
Thunderstorm Wind, Perry
- When
- April 4, 3:49 AM CST
- Where
- Perry County, 0.97 mi WSW of Bethel
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 35.573, -87.865
A tree was blown down and blocked Bethel Road just east of Highway 13 south of Linden.
Thunderstorm Wind, Lawrence
- When
- April 4, 3:50 AM CST
- Where
- Lawrence County, Loretto
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 35.080, -87.450
The roof was blown off a home in Loretto.
Thunderstorm Wind, Hickman
- When
- April 4, 4:05 AM CST
- Where
- Hickman County, 1.06 mi E of Vernon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 35.871, -87.501
Trees were blown down on Highway 230 at the Piney River Bridge.
Thunderstorm Wind, Hickman
- When
- April 4, 4:07 AM CST
- Where
- Hickman County, 3.86 mi NE of Hornertown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 35.703, -87.545
Trees were blown down on Wades Branch Road southwest of Centerville.
Thunderstorm Wind, Hickman
- When
- April 4, 4:07 AM CST
- Where
- Hickman County, 0.99 mi W of Grinders
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 35.783, -87.517
A semi truck was blown over on Highway 50 West at the Centerville city limits.
Thunderstorm Wind, Hickman
- When
- April 4, 4:10 AM CST
- Where
- Hickman County, 1.09 mi SW of Twomey
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 35.760, -87.465
A tree was blown down on Highway 100 West just south of Centerville.
Thunderstorm Wind, Davidson
- When
- April 4, 4:29 AM CST
- Where
- Davidson County, 0.78 mi WNW of Bellevue
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 36.074, -86.943
A tree was blown down onto a car at the 865 Bellevue Apartments on Highway 70.
Thunderstorm Wind, Williamson
- When
- April 4, 4:53 AM CST
- Where
- Williamson County, 1.43 mi S of Mudsink
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Social Media
- Coordinates
- 35.899, -86.821
Several trees were blown down in the Falcon Creek subdivision in Franklin.
Thunderstorm Wind, Rutherford
- When
- April 4, 5:06 AM CST to 5:25 AM CST
- Where
- Rutherford County, 1.21 mi S of Sandhill to 0.85 mi NNW of Lofton
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.013, -86.550
An NWS Storm Survey team determined that a downburst with winds estimated up to 80 mph struck areas from La Vergne to Lascassas. The roofs of a BP gas station and a car wash on Sam Ridley Parkway East near Weakley Lane in Smyrna were blown off. Several carports of homes were damaged around Central Valley Road at Webb Lane in Walterhill. Telephone poles were snapped in the 1400 block of West Jefferson Pike in Walterhill. Numerous trees and power lines were blown down all along the path.
Thunderstorm Wind, Rutherford
- When
- April 4, 5:20 AM CST
- Where
- Rutherford County, Christiana
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 35.720, -86.400
A large tree limb was snapped in Christiana.
Thunderstorm Wind, Smith
- When
- April 4, 5:20 AM CST
- Where
- Smith County, 0.18 mi SSW of South Carthage
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 36.248, -85.951
A tree was blown down onto a van at the Smith County Bus Garage on Upper Ferry Road in Carthage.
Thunderstorm Wind, Jackson
- When
- April 4, 5:35 AM CST
- Where
- Jackson County, 1.17 mi ENE of Liberty
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Social Media
- Coordinates
- 36.285, -85.730
Trees were blown down onto Granville Highway at the Shephardsville Highway intersection.
Thunderstorm Wind, Putnam
- When
- April 4, 6:10 AM CST to 6:11 AM CST
- Where
- Putnam County, 0.58 mi SSE of Mill Creek to 0.6 mi SE of Mill Creek
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.112, -85.366
An NWS Storm Survey found a microburst with winds estimated up to 80 mph caused damage along Highway 70 around Mill Creek Road west of Monterey. A tree fell onto a mobile home at 5200 Mill Creek Road. Numerous trees and power lines were blown down along Highway 70.
Thunderstorm Wind, Putnam
- When
- April 4, 6:15 AM CST
- Where
- Putnam County, 3.26 mi N of Glade Creek
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 36.047, -85.269
The roof of a home was partially blown off at 1552 East Overlook Drive in Cumberland Cove.
Thunderstorm Wind, Cumberland
- When
- April 4, 6:23 AM CST
- Where
- Cumberland County, 0.61 mi SSE of Campbell Jct
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 36.041, -85.167
Trees and power lines were blown down at Highway 70 North and Plateau Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Mississippi, April 4, 20141 death · $295,000 · 65 kt wind · 11 events
- Hail and Damaging Winds in Texas, April 4, 2014$1.6 million · 2.75 in hail · 10 events
- Damaging Winds and Lightning Strike in Mississippi, April 4, 2014$75,000 · 54 kt wind · 17 events
- Flooding in Illinois, April 4 to 20, 2014$95,000 · 10 events
- Damaging Winds in Alabama, April 4, 2014$94,000 · 61 kt wind · 10 events
- Flash Flooding and Flooding in Kentucky, April 4, 2014$103,000 · 6 events
- Tornadoes and Damaging Winds in Louisiana, April 4, 2014$27,000 · EF1 · 5 events
- Hail and Damaging Winds in Tennessee, April 4, 2014$70,000 · 1 in hail · 4 events
- Wildfire in North Carolina, April 4 to 5, 2014$46,000 · 1 event
- Damaging Winds in Ohio, April 4, 2014$35,000 · 50 kt wind · 3 events
- Flooding in Kentucky, April 4 to 16, 2014$30,000 · 3 events
- Damaging Winds in Pennsylvania, April 4, 2014$23,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511155, 511154, 511153, 512107, 512129, 512108, 512132, 512131, 512142, 512145, 512154, 512156, 512160, 512161, 512177, 512167, 512178.